rss
BMJ Case Reports 2009; doi:10.1136/bcr.05.2009.1841
  • Images In...

Reversible iatrogenic subacute cerebellar syndrome, myoclonus and MRI findings following metronidazole administration

  1. Henda Foreid1,
  2. Miguel Coelho1,2,
  3. Joaquim Ferreira1,2,
  4. José M Ferro1
  1. 1
    University of Lisbon, Hospital de Santa Maria, Department of Neurosciences, Serviço de Neurologia, Av. Prof Egas Moniz, Lisbon, 1649–035, Portugal
  2. 2
    University of Lisbon, Neurological Clinical Research Unit, Institute of Molecular Medicine, Av. Prof Egas Moniz, Lisbon, 1649-028, Portugal
  1. Henda Foreid, henda.foreid{at}gmail.com
  • Published 28 August 2009

Severe neurological adverse effects of metronidazole were recently correlated with brain magnetic resonance imaging (MRI) abnormalities which normalise, along with neurological deficits, upon metronidazole suspension.1,2 We report the case of a diabetic 79-year-old woman, daily medicated with 1500 mg of metronidazole (for chronic foot ulcers), with progressive slurring of speech, gait unsteadiness and mild dysphagia over 2 months. Neurological examination revealed dysarthria, appendicular dysmetria, severe axial ataxia, generalised postural and action tremor, spontaneous myoclonus of lower face, and negative myoclonus of upper extremities. Brain MRI disclosed bilateral T2/FLAIR hyperintensity of dentate nuclei (fig 1). After drug suspension, rapid neurological improvement was seen, with complete resolution at 1 month and MRI normalisation at 3 months (fig 2). In a review of 11 cases,2 the main iatrogenic manifestations following metronidazole administration were ataxia (all cases), dysarthria (9/11) and peripheral neuropathy (8/11), less frequent symptoms being encephalopathy (3/11), visual disturbances (2/11), tremor (1/11) and dysphagia (1/11). Our patient had, in addition, myoclonus. The most specific MRI finding was high signal abnormalities in dentate nuclei, as in the presenting case, other locations being in the inferior olivary nuclei, white matter around the fourth ventricle, cerebellar hemispheres, corpus calosum, substantia nigra and basal nuclei. With drug discontinuation a rapid and complete recovery of CNS symptoms was the rule, with MRI normalising in 2 weeks to 1 year.

Figure 1

Brain MRI showing bilateral T2/FLAIR hyperintensity of dentate nuclei.

Figure 2

MRI showing normalisation at 3 months.

A high level of suspicion for metronidazole pharmacological iatrogeny is needed in patients taking metronidazole and developing new neurological signs, the diagnosis being supported by reversible MRI lesions.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

REFERENCES

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article